Category: 

Is There a Connection between Sertraline and Hair Loss?

Article Details
  • Written By: Lee Johnson
  • Edited By: John Allen
  • Last Modified Date: 30 October 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
President Richard Nixon had an entire speech prepared in case the Apollo 11 astronauts became stranded on the Moon.  more...

December 8 ,  1965 :  Pope Paul VI promulgated Vatican II into ecumenical law.  more...

There is a tentative connection between sertraline and hair loss, but it is only a rare and probably temporary side effect of the treatment. Despite the low probability of the drug causing hair loss, it is widely regarded as a possible side effect. The likelihood a patient who is taking the drug experiencing hair loss is between 1 in 100 and 1 in 1,000. Any patients experiencing the side effect should discuss it with a medical professional, who may be able to suggest an alternative treatment for the original condition, allowing the hair to grow back.

Many antidepressant drugs, including sertraline and fluoxetine, are known to cause hair loss in some patients. It is considered to be a rare side effect, however. The relatively high rate of hair loss among the general population can make it difficult to determine whether it is actually the drug that is causing the problem. The interaction occurs in less than 1% of patients taking the drug, so if a patient has hair loss in his or her family, this is more likely to be the cause.

Ad

Sertraline is classified as a selective serotonin reuptake inhibitor (SSRI), which is used to treat depression. Many medical professionals believe that an imbalance of neurotransmitters within the brain is the cause of depression. The main neurotransmitter believed to be of particular importance is serotonin, and sertraline works by preventing the nerve which produced the chemical from taking it back up. Another neurotransmitter, dopamine, is also prevented from being taken up by the same nerve by this drug. Some medical professionals believe that this could be a possible cause for the link between sertraline and hair loss.

Studies have shown that some patients initially taking other antidepressant medications, such as fluoxetine, did not experience hair loss until they were changed onto sertraline. The key difference between the two is the effect the drug has on dopamine levels. This research has shown that sertraline could be more closely linked with hair loss than other similar drugs. Patients have shown hair loss while taking this drug, but have none whatsoever during fluoxetine treatment before and after taking sertraline. This effect can occur in both male and female patients.

Generally speaking ā€” if the patient does not have a family history of hair loss ā€” the loss will stop if the patient stops taking sertraline. In some ways, this makes the link more pronounced, because it specifically occurs when the patient is taking the drug. Patients having trouble with sertraline and hair loss should consult a medical professional, who may be able to suggest an alternative treatment that does not cause this side effect. If there is a family history of hair loss, however, the condition may never correct itself, even when the patient stops taking the drug.

Ad

You might also Like

Recommended

Discuss this Article

anon956245
Post 4

Iā€™m on week two of my sertraline course and have noticed excessive hair loss. I want to continue, but male pattern baldness runs in my family on my paternal side and I don't want to be bald. The drug has caused me other issues like vision problems (reduced long distance reading) and tooth grinding. Perhaps I will switch next time I see the doctor which will have to be soon!

bluedolphin
Post 3

I think that SSRIs have more side effects than we realize and not all of them are mentioned in the information sheet that comes with them. Some new SSRIs are only 5-10 years old, which is not a long enough time to understand all of the possible side effects.

SarahGen
Post 2

Finally a website which does not ignore the connection between sertraline and hair loss. Most sites either say that sertraline doesn't cause hair loss or that it's very rare. My experience has been the opposite.

My hair started falling and thinning after I started taking sertraline. I know two other people who had the same problem with sertraline. So sertraline can definitely cause hair loss and I don't think it's as uncommon as the drug manufacturers and doctors want us to believe.

Now, the exact cause of why sertraline causes hair loss, I'm not sure about. I do have a few theories though. I think it might be due to the changes in appetite and the thyroid gland that sertraline causes.

fBoyle
Post 1

I think I have hair loss because of sertraline. I started taking the drug two months ago. I did not experience hair loss during the first month, but I am seeing extra shedding this month.

I plan on continuing the drug for a while longer and watching my hair loss during this time. If the hair loss continues, then I will ask my doctor to switch me.

Is anyone else here on sertraline and experiencing hair loss?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email